Alert archive / Kansas / Tornado Warnings in 2009

Tornado Warning 20, NWS Topeka, KS

June 20, 2009Geary County, Kansas

NWS Topeka, KS issued this tornado warning at Jun 20, 2009, 10:46 PM CDT for Geary County, Kansas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2009, 10:46 PM CDT (03:46 UTC)
Expired
Jun 20, 2009, 11:15 PM CDT
In force
29 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon

County Geary County, KS

The radar

The Topeka radar (KTWX), 34 km from the middle of the area, began a volume at 03:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 7:56 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 3.8 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2009-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1517 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2009-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1517 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
575 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
1.6
Supercell composite
6.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KTOP 210346
TORTOP
KSC061-210415-
/O.NEW.KTOP.TO.W.0020.090621T0346Z-090621T0415Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1046 PM CDT SAT JUN 20 2009

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN GEARY COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 1115 PM CDT

* AT 1045 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER SOUTH
  CENTRAL GEARY COUNTY...OR 13 MILES SOUTHEAST OF JUNCTION CITY...
  MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EASTERN GEARY COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF A TORNADO APPROACHES...GO TO A BASEMENT OR SEEK SHELTER IN A
HALLWAY OR CLOSET ON THE LOWEST FLOOR OF THE BUILDING. USE BLANKETS
OR PILLOWS TO COVER YOUR HEAD AND ALWAYS STAY AWAY FROM WINDOWS.

HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

&&

LAT...LON 3890 9679 3905 9662 3904 9649 3893 9649
      3886 9656 3886 9657
TIME...MOT...LOC 0346Z 226DEG 19KT 3890 9666

$$
3 follow-up statements
000 
WWUS53 KTOP 210400
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1100 PM CDT SAT JUN 20 2009

KSC061-210415-
/O.CON.KTOP.TO.W.0020.000000T0000Z-090621T0415Z/
GEARY-
1100 PM CDT SAT JUN 20 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT FOR EAST
CENTRAL GEARY COUNTY...

AT 1059 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS
STORM WAS LOCATED OVER EAST CENTRAL GEARY COUNTY...OR 14 MILES EAST
OF JUNCTION CITY...MOVING NORTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF EAST CENTRAL GEARY COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF A TORNADO APPROACHES...GO TO A BASEMENT OR SEEK SHELTER IN A
HALLWAY OR CLOSET ON THE LOWEST FLOOR OF THE BUILDING. USE BLANKETS
OR PILLOWS TO COVER YOUR HEAD AND ALWAYS STAY AWAY FROM WINDOWS.

&&

LAT...LON 3899 9669 3905 9662 3904 9649 3893 9649
      3889 9653
TIME...MOT...LOC 0400Z 211DEG 17KT 3896 9659

$$
000 
WWUS53 KTOP 210406
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1106 PM CDT SAT JUN 20 2009

KSC061-210415-
/O.CON.KTOP.TO.W.0020.000000T0000Z-090621T0415Z/
GEARY-
1106 PM CDT SAT JUN 20 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT FOR EAST
CENTRAL GEARY COUNTY...

AT 1106 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS
STORM WAS LOCATED OVER EAST CENTRAL GEARY COUNTY...OR 14 MILES SOUTH
OF MANHATTAN...MOVING NORTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF EAST CENTRAL GEARY COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF A TORNADO APPROACHES...GO TO A BASEMENT OR SEEK SHELTER IN A
HALLWAY OR CLOSET ON THE LOWEST FLOOR OF THE BUILDING. USE BLANKETS
OR PILLOWS TO COVER YOUR HEAD AND ALWAYS STAY AWAY FROM WINDOWS.

&&

LAT...LON 3897 9666 3905 9662 3904 9649 3893 9649
TIME...MOT...LOC 0406Z 211DEG 17KT 3898 9657

$$
000 
WWUS53 KTOP 210418
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1118 PM CDT SAT JUN 20 2009

KSC061-210428-
/O.EXP.KTOP.TO.W.0020.000000T0000Z-090621T0415Z/
GEARY-
1118 PM CDT SAT JUN 20 2009

...THE TORNADO WARNING FOR EAST CENTRAL GEARY COUNTY HAS EXPIRED...

AT 1118 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE 
SEVERE THUNDERSTORM THAT PROMPTED THE TORNADO WARNING HAD WEAKENED 
AND NO LONGER APPEARED CAPABLE OF PRODUCING TORNADOES...THUS THE 
WARNING HAS BEEN ALLOWED TO EXPIRE.

A TORNADO WATCH REMAINS IN EFFECT. STAY ALERT TO THE WEATHER.

LAT...LON 3897 9666 3905 9662 3904 9649 3893 9649
TIME...MOT...LOC 0406Z 211DEG 17KT 3898 9657

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at Jun 20, 7:51 PM CDT, 2 hours 55 minutes earlier.

Area forecast discussion, Jun 20, 7:51 PM CDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
751 PM CDT SAT JUN 20 2009

.UPDATE...

UPDATED FOR 00Z AVIATION.

&&

.DISCUSSION...

SEE PREVIOUS DISCUSSION.

&&

.AVIATION...

AFTERNOON SHOWERS HAVE COME TO AN END AND HAVE GIVEN WAY TO
SCATTERED DECK. THUNDERSTORMS ARE STILL POSSIBLE OVERNIGHT AS
UNSETTLED WEATHER IN SOUTH CENTRAL KANSAS MAKES ITS WAY INTO THE
AREA. MHK SEEMS TO BE THE TAF SITE AT MOST RISK FOR EVENING/OVERNIGHT
THUNDERSTORMS. NAM FORECAST SOUNDING ALSO INDICATES THE
POSSIBILITY FOR LOW LEVEL WIND SHEAR OVERNIGHT AS SURFACE WINDS
TAPER OFF TO AROUND 8 KTS AND WINDS AT 1000 FT ARE FORECAST TO
REMAIN AROUND 35 KTS. WILL CONTINUE TO MONITOR TSRA AND LLWS
CONDITIONS.

JL

&&

.PREV DISCUSSION... /ISSUED 325 PM CDT SAT JUN 20 2009/

DISCUSSION...

AREA OF SHOWERS INVOF A WMFNT WERE MOVING NE ACROSS THE CWA.  PLUME
OF MOISTURE FEEDING INTO THE CENTRAL/SOUTHERN PLAINS WAS SHRINKING
BUT ANOTHER ROUND OF PRECIP IS POSSIBLE OVERNIGHT AS LLVL
FRONTOGENISIS/H85 MOIST TRANSPORT VECTS INCREASE AND A 35-40KT LLVL
JET MOVES THROUGH CENTRAL KS. CLOUDS WERE BEGINNING TO CLEAR FROM
SOUTH TO NORTH AND WILL CLEAR IN TIME TO PROVIDE SOME INSTABILITY SO
MORE THUNDERSTORMS RATHER THAN SHOWERS CAN BE EXPECTED.

SHOWERS AND THUNDERSTORMS WILL COME TO AN END BY SUNDAY MORNING.
SKIES WILL BEGIN TO CLEAR AND STRONG WARM ADVECTION WILL BRING TEMPS
BACK UP INTO THE LOWER TO MID 90S.

SALLY

MONDAY-TUESDAY...500MB PATTERN INITIALLY DEFINED BY WESTERN
TROUGHING WITH AN EVENTUAL CUTOFF LOW WEST OF THE SO CAL COAST...AND
NEARLY STAGNANT CLOSED LOW JUST OFF THE COAST OF THE MID-ATLANTIC
STATES. CENTRAL CONUS REMAINS UNDER THE INFLUENCE OF AMPLIFYING
UPPER RIDGE. THEREFORE...HOT AND HUMID CONDITIONS WILL PREVAIL FOR
THE START OF THE WORKWEEK...WITH ABUNDANT SUNSHINE LIKELY EACH OF
THESE DAYS. MID TO UPPER 90S HIGHS LOOK TO BE RIGHT ON TRACK. IF THE
GROUND IS ABLE TO DRY OUT A BIT THESE DAYS...SOME 100F READINGS ARE
POSSIBLE ACROSS THE WESTERN PORTION OF THE FORECAST AREA.

WEDNESDAY-SATURDAY...SHORTWAVE TROUGH MOVES THROUGH THE NORTHERN
STREAM MIDWEEK...AND DRAGS A COLD FRONT INTO THE PLAINS STATES. WITH
ONLY MODEST FORCING AND DIFFUSE LL CONVERGENCE...OPTED TO KEEP
FORECAST DRY WEDNESDAY. BY THURSDAY...FRONT LIFTS BACK NORTH AS A
WARM FRONT...AND WARM ADVECTION MAY SPARK SHOWERS AND THUNDERSTORMS.
MAINTAINED SLIGHT CHANCE POPS. THEREAFTER...CLOSED LOW OFF THE
WESTERN CONUS EJECTS EASTWARD AS NORTHERN STREAM LOW DIGS INTO THE
PAC NORTHWEST. THIS SERVES TO DAMPEN THE CENTRAL CONUS RIDGE...AND
SEND A SECOND FRONT INTO THE REGION. TIMING WITH THIS FEATURE STILL
IN QUESTION...BUT PASSAGE OF SHORTWAVE TROUGH AND PROXIMITY OF SFC
BOUNDARY...SLIGHT CHANCE POPS ARE WARRANTED FRIDAY NIGHT-SATURDAY.
HOT AND MUGGY CONDITIONS PERSIST THROUGH THE END OF THE WEEK...WITH
90+ MAX TEMPS EXPECTED THROUGH THE DURATION OF THE WORK WEEK.

KONOP

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 20, 3:45 PM CDT, 7 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
345 PM CDT SAT JUN 20 2009

KSZ008>012-020>024-026-034>040-054>056-058-059-212045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
345 PM CDT SAT JUN 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT ACROSS THE ENTIRE OUTLOOK
AREA. SOME OF THE STORMS MAY BECOME SEVERE WITH DAMAGING
WINDS AND HAIL TO THE SIZE OF QUARTERS THE PRIMARY WEATHER HAZARDS.
HEAVY RAINFALL IS ALSO POSSIBLE WHICH MAY LEAD TO FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HEAT INDICES OF 100 TO 105 DEGREES ARE EXPECTED ON MONDAY THROUGH
WEDNESDAY OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TONIGHT.

In the hours before

Special weather statement, Jun 20, 5:54 PM CDT, 4 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
554 PM CDT SAT JUN 20 2009

KSZ055-058-202330-
COFFEY-OSAGE-
554 PM CDT SAT JUN 20 2009

...SIGNIFICANT WEATHER ALERT FOR OSAGE AND COFFEY COUNTIES...

THROUGH 630 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 20
MPH ACROSS PORTIONS OF SOUTHERN OSAGE AND NORTHERN COFFEY COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS
CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH
AND TORRENTIAL RAINFALL. SOME LOCATIONS THAT COULD BE AFFECTED
INCLUDE BETO JUNCTION...WAVERLY AND MELVERN. MOTORISTS ALONG
INTERSTATE 35 BETWEEN MILE MARKERS 152 AND 167 COULD ALSO BE
AFFECTED.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Local storm report, Jun 20, 6:14 PM CDT, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
614 PM CDT SAT JUN 20 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     FUNNEL CLOUD     4 W WAVERLY             38.39N 95.68W
06/20/2009                   COFFEY             KS   LAW ENFORCEMENT

&&
Local storm report, Jun 20, 7:29 PM CDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
729 PM CDT SAT JUN 20 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     FUNNEL CLOUD     2 W WAVERLY             38.39N 95.64W
06/20/2009                   COFFEY             KS   STORM CHASER

0705 PM     FUNNEL CLOUD     3 NW RICHMOND           38.43N 95.29W
06/20/2009                   FRANKLIN           KS   TRAINED SPOTTER

0709 PM     FUNNEL CLOUD     2 SW PRINCETON          38.47N 95.30W
06/20/2009                   FRANKLIN           KS   STORM CHASER

0711 PM     TORNADO          1 SW PRINCETON          38.48N 95.29W
06/20/2009                   FRANKLIN           KS   STORM CHASER

            BRIEF TOUCHDOWN

&&

JL
Local storm report, Jun 20, 10:31 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1031 PM CDT SAT JUN 20 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TORNADO          2 W WAVERLY             38.39N 95.64W
06/20/2009                   COFFEY             KS   STORM CHASER

            BRIEF TOUCHDOWN FROM EARLIER STORM.

&&

JL
Local storm report, Jun 20, 10:39 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1039 PM CDT SAT JUN 20 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     FLASH FLOOD      1 W HOPE                38.69N 97.09W
06/20/2009                   DICKINSON          KS   LAW ENFORCEMENT

            1 FOOT OF WATER ACROSS K4 WEST OF HOPE.

&&

JL

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 7:07 PM CDTTornado WarningTOPFranklin53 min
Jun 20, 8:51 PM CDTTornado WarningTOPDickinson54 min
Jun 20, 9:27 PM CDTTornado WarningTOPMorris38 min
Jun 20, 10:31 PM CDTFlash Flood WarningTOPDickinson, Morris3 hr
Jun 20, 11:21 PM CDTAreal Flood AdvisoryTOPGeary, Riley114 min

Nearby

Tornado Warnings in Kansas, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.